What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 16, 3:47 PM CST, 37 minutes earlier.
Area forecast discussion, Apr 16, 3:47 PM CST, 37 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
447 PM CDT Sun Apr 16 2017
.UPDATE...
Update to expand PoPs over southwest Texas into this evening. The
17/00Z Aviaition Discussion is included below also.
&&
.DISCUSSION...
Above normal temperatures and ample low level moisture are fostering
the development of fairly widespread thunderstorms over the Davis
Mountains, Marfa Plateau, Stockton Plateau and south near the Big
Bend region this afternoon. There is a pronounced lack of shear
under weak westerly flow aloft, but surface based instability is
2500 west to 4000 east J/Kg according to the latest SPC Mesoscale
Analysis. Strong to severe storms continue to develop due to the
high instability, despite the lack of shear and resultant
disorganized thunderstorms.
None of the latest, or earlier, model runs are capturing
thunderstorm development well, but expect storms will continue into
the evening and develop further east into the mentioned instability
axis, and as a modest low level jet strengthens around sunset. Have
expanded PoPs farther west into this evening, and tweaked PoPs
between 17/00Z and 17/06Z. Hail, strong winds and locally heavy
rainfall will be the main threats from these storms, which may not
diminish until 17/03Z or after.
&&
.AVIATION...
Expect VFR conditions to prevail overnight, except perhaps at
KFST and KMAF where TSRA may impinge. The storms could produce
gusty winds and hail, but probability is too low to mention at
either terminal. Expect VFR conditions again on Monday, but more
storms will develop Monday afternoon.
&&
.PREV DISCUSSION... /issued 209 PM CDT Sun Apr 16 2017/
Nondescript WSW mid level flow with low level mstr backed w into the
mtns today and this weakish flow aloft will favor a wwd position of
the dryline this PM. Instablilty e of the dryline will be
modulated by steep 7h-5h LR's around 8 C/KM, surface dewpoints in
the M50s- M60s, along with an abundance of insolation. MLCAPES
will be around 3000 J/KG or higher. For the last several days
there has been a consistent signal that storms will develop INVOF
eastern slopes Davis Mtns to Glass Mtns with storms more isolated
along the dryline across the PB. If there is limiting factor today
is would be shear/weak mid level wind fields. However instability
will make up for it, IMO. Supercell potential will be limited,
but severe storms seems likely. Across the PB storms will
dissipate by mid evening, but are more likely to persist across
the Lower Trans Pecos as they track e-se late into the evening.
PoP forecast looks ok, but will include a mention of severe
storms. ECMWF has been consistent with storms across the far
eastern CWFA overnight, contingent upon storms forming to n and
tracking e-se overnight. We are less confident about this with
lack of support aloft. Low level mstr will again hold a wwd
position Monday and a few more storms are expected across the
Trans Pecos (Davis Mtns e), less along the dryline in the PB. PoPs
will be absent from the forecast Tue/Wed with drier air advancing
farther e each day. Meanwhile, high temps will increase much
moreso then as thermal ridge expands, highs in the 90s will be
widespread. Wed will probably be the warmest day of this forecast
cycle. A cold front may just make it into nrn CWFA Thur PM, but
still unseasonably warm for most all areas. Warmer yet Friday
ahead a cold front that will result in cooler temps next weekend
(below normal).
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 64 84 61 87 / 40 20 20 10
Carlsbad 51 90 52 92 / 10 0 10 0
Dryden 64 86 61 86 / 60 20 20 10
Fort Stockton 59 86 60 91 / 40 20 10 0
Guadalupe Pass 59 85 57 85 / 10 0 0 0
Hobbs 54 83 57 88 / 10 10 10 0
Marfa 47 82 49 86 / 30 20 10 10
Midland Intl Airport 62 85 60 88 / 30 20 10 0
Odessa 61 85 60 88 / 20 20 10 0
Wink 60 89 59 92 / 20 10 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
99/99/
Hazardous weather outlook, Apr 16, 12:29 PM CST, 3 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
129 PM CDT Sun Apr 16 2017
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
129 PM CDT Sun Apr 16 2017 /1229 PM MDT Sun Apr 16 2017/
This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.
.DAY ONE...THIS AFTERNOON AND TONIGHT
There is a chance of thunderstorms through tonight, mainly along and
east of a Lamesa to Pecos to Marfa line. A few storms could become
severe with damaging winds and large hail possible, especially across
the Stockton Plateau and Big Bend. Brief heavy rainfall and frequent
lightning will also accompany the stronger storms.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
There is a slight chance of thunderstorms Monday and Monday night
across west Texas. A few storms could produce brief strong winds and
hail. Brief heavy rainfall and frequent lightning will also
accompany the stronger storms.
.SPOTTER INFORMATION STATEMENT...
There is a 30 percent chance of spotter activation this afternoon
and this evening.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland
In the hours before
Special weather statement, Apr 16, 2:04 PM CST, 2 hours 20 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
304 PM CDT Sun Apr 16 2017
TXZ074-075-079>082-170100-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-
Including the cities of Alpine, Fort Davis, Fort Stockton,
Presidio, Marfa, Big Bend NP, Marathon, Dryden, and Sanderson
304 PM CDT Sun Apr 16 2017
...Land Spouts Possible This Afternoon...
Reports have been received about Land Spouts near Alpine this
afternoon. The atmosphere is primed for severe thunderstorm
development this afternoon and evening, however tornadic
thunderstorms are unlikely due to a lack of shear. Additional
Land Spouts could occur though, especially considering how
unstable the airmass will remain into this evening. Land Spouts
are usually short lived, and could result in minor damage. These
features are typically weak and brief in nature.
Special weather statement, Apr 16, 2:29 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
329 PM CDT SUN APR 16 2017
TXZ058-074-075-162130-
Pecos TX-Reeves County and Upper Trans Pecos TX-
Davis/Apache Mountains Area TX-
329 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PECOS...SOUTH CENTRAL
REEVES AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 430 PM CDT...
At 329 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Fort Davis, moving northeast at 10 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park and Star Mountain.
LAT...LON 3060 10379 3071 10392 3101 10375 3076 10346
TIME...MOT...LOC 2029Z 227DEG 7KT 3072 10376
80
Special weather statement, Apr 16, 2:57 PM CST, 1 hour 27 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 PM CDT SUN APR 16 2017
TXZ074-081-162200-
Big Bend Area TX-Davis/Apache Mountains Area TX-
357 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BREWSTER COUNTY
UNTIL 500 PM CDT...
At 356 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northeast of Altuda, or 11 miles northwest of Marathon, moving
northeast at 15 mph. Another strong thunderstorm was located along
Highway 67, 10 miles southwest of Hovey, and was moving northeast at
15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Hovey.
LAT...LON 3049 10360 3066 10344 3040 10306 3023 10333
TIME...MOT...LOC 2056Z 211DEG 11KT 3036 10335
67
Special weather statement, Apr 16, 3:07 PM CST, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
407 PM CDT SUN APR 16 2017
TXZ074-081-162145-
Big Bend Area TX-Davis/Apache Mountains Area TX-
407 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER COUNTY
UNTIL 445 PM CDT...
At 405 PM CDT, the public reported a strong thunderstorm 3 miles
east of Alpine, moving northeast at 15 mph. Additional strong
thunderstorms were located 15 miles south of Alpine, moving
northeast at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Alpine, Elephant Mountain Wildlife Management Area, Altuda,
Alpine-Casparis Municipal Airport and Elephant Mountain.
LAT...LON 2992 10379 3039 10379 3052 10360 3028 10337
3004 10333
TIME...MOT...LOC 2105Z 211DEG 11KT 3036 10359
67Special weather statement, Apr 16, 4:06 PM CST, 18 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
506 PM CDT SUN APR 16 2017
TXZ060-067-068-162300-
Crane TX-Ward TX-Winkler TX-
506 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WARD...SOUTHEASTERN
WINKLER AND WEST CENTRAL CRANE COUNTIES UNTIL 600 PM CDT...
At 506 PM CDT, Doppler radar was tracking a strong thunderstorm near
Royalty, or near Grandfalls, moving northwest at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Monahans, Grandfalls, Wickett, Thorntonville, Pyote, Royalty,
Monahans Sandhills State Park and Roy Hurd Memorial Airport.
THIS INCLUDES Interstate 20 between mile markers 67 and 87.
LAT...LON 3148 10268 3132 10286 3147 10317 3177 10292
TIME...MOT...LOC 2206Z 128DEG 8KT 3144 10286
80
Special weather statement, Apr 16, 4:13 PM CST, 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
513 PM CDT SUN APR 16 2017
TXZ081-162300-
Big Bend Area TX-
513 PM CDT SUN APR 16 2017
...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL BREWSTER COUNTY
UNTIL 600 PM CDT...
At 512 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms from near Marathon to 9 miles west of Persimmon Gap,
moving southeast at 10 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Marathon, Persimmon Gap, Elephant Mountain Wildlife Management Area,
Big Bend National Park, Terlingua Ranch Lodge, Terlingua Ranch
Airport and Santiago Peak.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may
lead to localized flooding. Do not drive your vehicle through
flooded roadways.
&&
LAT...LON 2943 10316 2945 10343 2972 10362 3022 10339
3015 10291
TIME...MOT...LOC 2212Z 310DEG 10KT 2971 10333
67NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 683212, 683215, 683216, 683224, 683231, 683232, 683506, 683280, 683283, 683285, 683289, 683290, 683477, 683479, 683480, 683483, 683486, 683503, 683504, 683505.